Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 49, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 24, 2002, 8:14 AM CDT for Mills County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2002, 8:14 AM CDT (13:14 UTC)
- Expired
- Apr 24, 2002, 9:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Mills County, IA
The radar
The Omaha radar (KOAX), 68 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 7:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 241314 SVROMA IAC129-241400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 814 AM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MILLS COUNTY IN SOUTHWEST IOWA * UNTIL 900 AM CDT * AT 810 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHEAST OF SILVER CITY...OR ABOUT 25 MILES SOUTHEAST OF OMAHA...MOVING EAST AT 35 MPH. OTHER STORMS ENTERING WESTERN MILLS COUNTY MAY ALSO PRODUCE LARGE HAIL. LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4112 9584 4099 9567 4092 9540 4116 9540 POLLACK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:00 AM CDT, 7 hours 14 minutes earlier.
Area forecast discussion, Apr 24, 1:00 AM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 100 AM CDT WED APR 24 2002 FORECAST CHALLENGES -- SEVERE WEATHER POTENTIAL THIS MORNING AND WINDS TODAY. SYNOPSIS -- 24/00Z UPPER AIR DATA SHOWED LOW-LEVEL MOISTURE RETURNING NWD INTO ERN NEB/WRN IA AHEAD OF STRONG COLD FRONT THAT EXTENDED FROM NEAR HARTINGTON TO ELGIN, NEB AS OF 0545Z. RUCII OUTPUT SUGGESTS THAT MUCAPE VALUES HAVE INCREASED TO 1000-1500 J/KG AHEAD OF THIS FRONT WITH DEEP-LAYERED SHEAR VALUES OF 20-22 M/S. THE COMBINATION OF DCAPE VALUES OF 1000-1300 J/KG, LINEAR FORCING, STRONG BOUNDARY-LAYER STORM-RELATIVE (S-R) INFLOW AND MARGINAL MID-LEVEL S-R FLOW ALL SUGGEST THE POTENTIAL FOR A DAMAGING WIND/LARGE HAIL EVENT. THE ONLY POTENTIAL LIMITING FACTOR IS THE AMOUNT OF CIN THAT THE RUC IS FORECASTING AHEAD OF THE FRONT (200-400 J/KG). THE QUESTION IS WHETHER THE STRONG ASCENT ALONG THE FRONT CAN OVERCOME THIS AMOUNT OF CIN, AND IF SO, WHETHER THE INTENSITY OF CONVECTION WILL BE LIMITED. FORECAST -- ETA DIAGNOSTICS SUGGEST THE FRONT AND ASSOCIATED POSSIBLE CONVECTIVE SYSTEM SHOULD BE TO OUR SE BY AFTERNOON. CURRENT METAR/MSAS OBJECTIVE ANALYSIS SHOW POST-FRONTAL 3-HR PRESSURE RISES OF 7-9 MB OVER S-CNTRL SD/N-CNTRL NEB AND SHORT TERM ETA/RUCII WIND FIELDS INDICATE A WIND ADVISORY WILL BE NECESSARY FOR THE ENTIRE CWFA AT LEAST FOR THIS MORNING. GUIDANCE TEMPERATURES NOT TOO BAD, SO WILL GO CLOSE. SURFACE RIDGE AXIS TO BUILD INTO CWFA OVERNIGHT AND THURSDAY WITH A RAPID RETURN IN LOW-LEVEL MOISTURE THURSDAY NIGHT INTO FRIDAY. GOING FORECAST HAS CHANCE POPS FRIDAY THROUGH SATURDAY AND THIS LOOKS GOOD PER LATEST AVN OUTPUT. MOST RECENT RUN OF AVN IS WARMER ON BACKSIDE OF WEEKEND SYSTEM, SO WILL LEAVE A MENTION OF ANY RA/SN SN OUT OF FORECAST ATTM. IF TIME ALLOWS, WE WILL LOOK AT THE NEW MRF WHEN IT ARRIVES AND MAKE ANY CHANGES TO THE EXTENDED IF NECESSARY. IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402 359-5166. .OMA...WIND ADVISORY THIS MORNING ALL ZONES. MEAD
In the hours before
Special weather statement, Apr 24, 5:30 AM CDT, 2 hours 44 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 530 AM CDT WED APR 24 2002 STORM SPOTTER GROUPS IN EASTERN NEBRASKA AND SOUTHWEST IOWA WILL NOT BE NEEDED TODAY OR TONIGHT. A STRONG COLD FRONT...OVER FAR SOUTHEAST NEBRASKA EARLY THIS MORNING...WILL MOVE SOUTH OF THE AREA BY AFTERNOON. ALTHOUGH A FEW MORNING THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT...NO SEVERE WEATHER IS EXPECTED. BEHIND THE FRONT...WINDS WILL INCREASE OUT OF THE NORTHWEST THIS MORNING TO 25 TO 35 MPH WITH GUSTS TO 45 MPH. AS A RESULT...A WIND ADVISORY IS IN EFFECT. THE WINDS WILL DIMINISH BY AFTERNOON. OVERNIGHT...BUILDING HIGH PRESSURE WILL BRING SEASONABLY COLD TEMPERATURES TO EASTERN NEBRASKA AND SOUTHWEST IOWA...WITH A FREEZE LIKELY NORTH OF A COLUMBUS TO FREMONT TO SHELBY IOWA LINE. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY AND FRIDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MEAD
Special weather statement, Apr 24, 7:15 AM CDT, 59 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241700- HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SEVERE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 715 AM CDT WED APR 24 2002 STORM SPOTTER GROUPS IN EASTERN NEBRASKA AND SOUTHWEST IOWA ARE NEEDED THIS MORNING OVER SOUTHEAST NEBRASKA. A STRONG COLD FRONT...OVER FAR SOUTHEAST NEBRASKA EARLY THIS MORNING...WILL MOVE SOUTH OF THE AREA BY AFTERNOON. SEVERE THUNDERSTORMS HAVE DEVELOPED BEHIND THIS FRONT OVER WESTERN IOWA AND SOUTHEAST NEBRASKA THIS MORNING. THESE STORMS ARE ELEVATED AND LARGE HAIL IS THE MAIN THREAT. IN ADDITION TO THE THUNDERSTORMS...WINDS WILL INCREASE OUT OF THE NORTHWEST THIS MORNING TO 25 TO 35 MPH WITH GUSTS TO 45 MPH. AS A RESULT...A WIND ADVISORY IS IN EFFECT. THE WINDS WILL DIMINISH BY AFTERNOON. OVERNIGHT...BUILDING HIGH PRESSURE WILL BRING SEASONABLY COLD TEMPERATURES TO EASTERN NEBRASKA AND SOUTHWEST IOWA...WITH A FREEZE LIKELY NORTH OF A COLUMBUS TO FREMONT TO SHELBY IOWA LINE. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY AND FRIDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION...IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 6:57 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 33 min |
| Apr 24, 7:13 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 32 min |
| Apr 24, 7:43 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 32 min |
| Apr 24, 8:25 AM CDT | Severe Thunderstorm Warning | OAX | Fremont | 50 min |
| Apr 24, 8:33 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 42 min |
| Apr 24, 8:39 AM CDT | Severe Thunderstorm Warning | OAX | Page | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.